Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

June 29, 2016Worcester County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jun 29, 2016, 5:44 AM EDT for Worcester County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 5:44 AM EDT (09:44 UTC)
Expired
Jun 29, 2016, 6:30 AM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA

County Worcester County, MA

The radar

The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS81 KBOX 290944
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
544 AM EDT WED JUN 29 2016
 
CTZ004-MAZ012-291030-
WINDHAM CT-SOUTHERN WORCESTER MA-
544 AM EDT WED JUN 29 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN WINDHAM AND
SOUTHERN WORCESTER COUNTIES...

AT 542 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODSTOCK...OR 18 MILES NORTHEAST OF MANSFIELD...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SHREWSBURY...WESTBOROUGH...GRAFTON...WEBSTER...
SOUTHBRIDGE...AUBURN...BURRILLVILLE...NORTHBRIDGE...OXFORD...
UXBRIDGE...MILLBURY...CHARLTON...DUDLEY...PUTNAM...THOMPSON...
STURBRIDGE...BLACKSTONE...SUTTON AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4229 7168 4205 7150 4201 7163 4201 7179
      4200 7180 4196 7180 4189 7204 4198 7211
      4203 7210 4203 7213 4206 7213
TIME...MOT...LOC 0942Z 241DEG 21KT 4201 7202 

$$

RLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:56 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 3:56 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
356 AM EDT WED JUN 29 2016

.SYNOPSIS...
Scattered showers will come to an end early this morning, followed
by a warm and humid afternoon with the low risk of a few strong
thunderstorms across eastern New England.  Dry and seasonable
weather follows tonight and Thursday. Another cold front may bring
more showers and thunderstorms Friday or Saturday. Dry weather
returns for the remainder of the holiday weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***Low risk for a few strong thunderstorms across eastern New England
this afternoon***

Scattered showers with brief very localized heavy rainfall was moving
across the region very early this morning. Still can not rule out
an isolated thunderstorm or two. This in response to a 25 knot
southerly low level jet, marginal elevated instability and Pwats
greater than 1.5 inches. Bulk of this activity should come to an
end early this morning, as the low level jet weakens and deeper moisture
lifts northeast of the region.

For the rest of the morning and into this afternoon, mainly dry
weather will prevail. Surface winds turning west southwest should
allow skies to become partly sunny allowing highs to recover into
the lower to middle 80s away from the immediate coast. Dewpoints
in the 60s will also make it feel rather humid today, so a
summerlike day is on tap.

While the vast majority of the day will be dry, the main uncertainty
is if we are able to generate a few thunderstorms this afternoon across
eastern New England as a cold front crosses the region. The
highest risk for this will be across eastern MA, where sea breeze
interaction might assist in development. We should see 1000+ j/kg
of Cape develop across eastern New England with mid level lapse
rates increasing to between 6 and 6.5 c/km. In addition, 0 to 6 km
shear values will be on the order of 40 knots. These are all
favorable parameters for a few strong to marginally severe
thunderstorms. However, there is one big negative factor which is
an abundance of mid level dry air. This may prevent any convection
from developing and its possible we end up with just low topped
showers.

So to sum up, there is a low risk for a few strong to marginally
severe thunderstorms across eastern New England this afternoon,
but too much mid level dry air may prevent this from occurring.
Highest risk might be on a subtle sea breeze front, which may
allow for a bit better moisture to pool. Something will certainly
have to keep a close eye on today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Tonight...

If any isolated showers/t-storms are able to develop across eastern
New England this afternoon, they should quickly diminish early
this evening with the loss of daytime heating. Skies should become
mostly clear allowing low temps to drop into the upper 50s to
lower 60s in most locations. Light winds will likely allow for
patchy ground fog to develop in the typically prone locations
overnight, which may be locally dense.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...

* High pressure brings dry weather Thursday
* A cold front brings showers and thunderstorms Friday/Saturday
* High pressure brings dry weather for the remainder of the holiday
  weekend

Overview...Relatively quiet pattern continues with broad upper level
ridge over the western U.S. and broad upper troughing over the
eastern U.S.  The ridging pushes into the center of the country by
early next week.  Models are in good agreement on the synoptic
pattern and will use a blend of available guidance for this
forecast. Low pressure in Ontario moves into Quebec, pulling a cold
front from the Great Lakes through southern New England Friday or
Saturday (consensus is a bit faster than the ECMWF).  This will
bring another chance of showers and thunderstorms to the area. High
pressure builds into New England from the Great Lakes for the
remainder of the holiday weekend, before moving offshore Tuesday.

Temperatures...Aside from slightly cooler temperatures Thursday and
Saturday, behind two cold fronts, temperatures will gradually warm
into early next week.  By Tuesday, temperatures could be reaching
into the upper 80s to lower 90s.

Precipitation...The only shot of rain in the long term forecast is
showers and thunderstorms with the cold front Friday or Saturday.
Timing looks to be late Friday into Saturday morning but there are
still some differences in the timing.  This will ultimately
determine how widespread showers and thunderstorms are and the
severity of those storms.

Models are indicating quite a bit of instability, despite the
timing.  The GFS is more unstable, but has earlier timing, with
showers and thunderstorms occurring during the late afternoon and
evening on Friday. The ECMWF is overall less unstable, but shows a
burst of instability early Saturday morning.  Will include thunder
in the forecast for this time period.  This period also bears
watching for the potential for severe weather, again depending on
timing.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...Moderate to high confidence.  MVFR-IFR conditions should
improve to VFR by afternoon in most locations, but lower Cigs/Vsbys
may linger across the islands. Sct showers should come to an end
early this morning. This will be followed by mainly dry weather,
but there is the low risk for a few strong thunderstorms this
afternoon across eastern MA.

Tonight...Moderate to high confidence.  Mainly VFR early this
evening except for this risk for low clouds/fog patches across the
Cape/Islands.  Across the rest of the region, will likely see
localized patchy ground fog develop late in the typically prone
locations. Meanwhile, other locations may see conditions remain
VFR.

KBOS Terminal...Moderate confidence.  A period of MVFR CIGS
through mid morning otherwise, mainly VFR.  May see a sea breeze for
a few hours later this morning and into the afternoon, but timing
and duration is uncertain.  Lastly, there is a low risk of a t-storm
in the vicinity of the terminal this afternoon.

KBDL Terminal...Moderate to high confidence.  MVFR-IFR conditions
improve to VFR by late morning.

Outlook /Thursday through Sunday/...

Thursday...High confidence.  Mainly VFR conditions. Any lingering
MVFR conditions Wednesday night will improve quickly to VFR.  Light
and variable winds will result in sea breezes developing on both
coasts.

Friday and Saturday...Moderate confidence.  Mainly VFR conditions
and dry weather. Scattered showers and thunderstorms may result in
brief periods of MVFR conditions.

Sunday...High confidence.  VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Winds and seas will remain below small craft advisory thresholds.
Main concern will be for areas of fog, which may be locally dense at
times this morning and again this evening across our southern
waters. Also, there is a low risk for an isolated strong
thunderstorm this afternoon near the adjacent coastal waters.

Outlook /Thursday through Sunday/...

High confidence.  Mainly quiet boating weather expected.  Winds and
seas remain below SCA criteria throughout the period. However, they
will increase as a cold front approaches and then crosses over the
coastal waters sometime late Friday to Saturday. This will result in
showers and thunderstorms, which will reduce visibilities at
times.

&&

.FIRE WEATHER...
Hit or miss showers and thunderstorms will occur today, with
another shot for thunderstorms Friday and Friday night. However,
widespread perception looks to be nil over the next 7 days.

High pressure and dry conditions appear to take hold of the
region late Saturday lasting into next week. Specifics are still to
hard to nail down, but it looks like the area will be less humid
and a bit cooler but dry during this time frame. RH values could
drop close to 30 percent between Sun into Wed. Winds overall
appear to be light during this period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...Air Quality Alert from 11 AM this morning to 11 PM EDT this
     evening for RIZ006>008.
MARINE...None.

&&

SYNOPSIS...Frank/RLG
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...RLG
AVIATION...Frank/RLG
MARINE...Frank/RLG
FIRE WEATHER...Staff
Hazardous weather outlook, Jun 29, 3:49 AM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
349 AM EDT WED JUN 29 2016

CTZ002>004-MAZ002>024-026-RIZ001>005-300800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
349 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK FOR A FEW STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS OCCURRING
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ006>008-300800-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
349 AM EDT WED JUN 29 2016

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A LOW RISK FOR A FEW STRONG THUNDERSTORMS OCCURRING THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS OCCURRING
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-300800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
349 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 29, 5:44 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
544 AM EDT WED JUN 29 2016

CTZ004-MAZ012-291030-
WINDHAM CT-SOUTHERN WORCESTER MA-
544 AM EDT WED JUN 29 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN WINDHAM AND
SOUTHERN WORCESTER COUNTIES...

AT 542 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODSTOCK...OR 18 MILES NORTHEAST OF MANSFIELD...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SHREWSBURY...WESTBOROUGH...GRAFTON...WEBSTER...
SOUTHBRIDGE...AUBURN...BURRILLVILLE...NORTHBRIDGE...OXFORD...
UXBRIDGE...MILLBURY...CHARLTON...DUDLEY...PUTNAM...THOMPSON...
STURBRIDGE...BLACKSTONE...SUTTON AND DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4229 7168 4205 7150 4201 7163 4201 7179
      4200 7180 4196 7180 4189 7204 4198 7211
      4203 7210 4203 7213 4206 7213
TIME...MOT...LOC 0942Z 241DEG 21KT 4201 7202

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:24 PM EDTSpecial Weather StatementBOXNorfolk51 min
Jun 29, 3:32 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk28 min
Jun 29, 4:12 PM EDTSpecial Weather StatementBOXNorfolk33 min
Jun 29, 4:27 PM EDTSpecial Weather StatementBOXSuffolk33 min
Jun 29, 4:50 PM EDTSpecial Weather StatementBOXSuffolk40 min
Jun 29, 4:52 PM EDTSpecial Marine WarningBOX53 min
Jun 29, 4:59 PM EDTSpecial Weather StatementBOXEssex46 min
Jun 29, 5:29 PM EDTSpecial Marine WarningBOX31 min
Jun 29, 5:41 PM EDTSpecial Marine WarningBOX49 min
Jun 29, 3:58 PM EDTSpecial Weather StatementBOXProvidence47 min
Jun 29, 4:44 PM EDTSpecial Weather StatementBOXKent, Providence46 min
Jun 29, 5:08 PM EDTSpecial Weather StatementBOXProvidence52 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.